Annales Henri Poincaré

, Volume 6, Issue 4, pp 725–746

Stable Transitivity of Certain Noncompact Extensions of Hyperbolic Systems


    • Department of Mathematics and StatisticsUniversity of Surrey
  • Viorel Niţică
    • Department of MathematicsWest Chester University
    • Institute of Mathematics of the Romanian Academy
  • Andrei Török
    • Department of MathematicsUniversity of Houston
    • Institute of Mathematics of the Romanian Academy
Original Paper

DOI: 10.1007/s00023-005-0221-0

Cite this article as:
Melbourne, I., Niţică, V. & Török, A. Ann. Henri Poincaré (2005) 6: 725. doi:10.1007/s00023-005-0221-0


Let \(f:X \to X\) be the restriction to a hyperbolic basic set of a smooth diffeomorphism. We find several criteria for transitivity of noncompact connected Lie group extensions. As a consequence, we find transitive extensions for any finite-dimensional connected Lie group extension. If, in addition, the group is perfect and has an open set of elements that generate a compact subgroup, we find open sets of stably transitive extensions. In particular, we find stably transitive \(SL(2,\mathbb{R})\)-extensions. More generally, we find stably transitive \(Sp(2n,\mathbb{R})\)-extensions for all n ≥ 1. For the Euclidean groups SE(n) with n ≥ 4 even, we obtain a new proof of a result of Melbourne and Nicol stating that there is an open and dense set of extensions that are transitive.

For groups of the form \(K \times \mathbb{R}^n \) where K is compact, a separation condition is necessary for transitivity. Provided X is a hyperbolic attractor, we show that an open and dense set of extensions satisfying the separation condition are transitive. This generalizes a result of Niţică and Pollicott for \(\mathbb{R}^n\) -extensions.

Communicated by Viviane Baladi

Copyright information

© Birkhäuser Verlag, Basel 2005